, Volume 31, Issue 6, pp 725–737 | Cite as

Inside S-inner product sets and Euclidean designs

  • Hiroshi Nozaki


A finite set X in the Euclidean space is called an s-inner product set if the set of the usual inner products of any two distinct points in X has size s. First, we give a special upper bound for the cardinality of an s-inner product set on concentric spheres. The upper bound coincides with the known lower bound for the size of a Euclidean 2s-design. Secondly, we prove the non-existence of 2- or 3-inner product sets on two concentric spheres attaining the upper bound for any d>1. The efficient property needed to prove the upper bound for an s-inner product set gives the new concept, inside s-inner product sets. We characterize the most known tight Euclidean designs as inside s-inner product sets attaining the upper bound.

Mathematics Subject Classification (2000)

05B30 52C99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    B. Bajnok: On Euclidean designs, Adv. Geom. 6(3) (2006), 423–438.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    B. Bajnok: Orbits of the hyperoctahedral group as Euclidean designs, J. Algebraic Combin. 25 (2007), 375–397.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Ei. Bannai and Et. Bannai: Algebraic Combinatorics on Spheres, Springer, Tokyo, 1999 (in Japanese).Google Scholar
  4. [4]
    Ei. Bannai and Et. Bannai: On Euclidean tight 4-designs, J. Math. Soc. Japan 58(3) (2006), 775–804.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Ei. Bannai and Et. Bannai: Spherical designs and Euclidean designs, Recent developments in algebra and related areas, 1–37, Adv. Lect. Math. (ALM), 8, Int. Press, Somerville, MA, 2009.Google Scholar
  6. [6]
    Ei. Bannai, Et. Bannai, M. Hirao and M. Sawa: Cubature formulas in numerical analysis and Euclidean tight designs, European J. Combin. 31(2) (2010), 423–441.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Ei. Bannai, Et. Bannai and J. Shigezumi: A new example of Euclidean tight 6-design, preprint, arXiv:1005.4987.Google Scholar
  8. [8]
    Ei. Bannai, Et. Bannai and D. Stanton: An upper hound for the cardinality of an s-distance set in real Euclidean space, Combinatorica 3 (1983), 147–152.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    Ei. Bannai, Et. Bannai and D. Suprijanto: On the strong non-rigidity of certain tight Euclidean designs, European J. Combin. 28(6) (2007), 1662–1680.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    Ei. Bannai and R. M. Damerell: Tight spherical designs. I, J. Math. Soc. Japan 31(1) (1979), 199–207.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Ei. Bannai and R.M. Damerell: Tight spherical designs. II, J. London Math. Soc. (2) 21(1) (1980), 13–30.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    Ei. Bannai, A. Munemasa and B. Venkov: The nonexistence of certain tight spherical designs. With an appendix by Y.-F. S. Petermann, Algebra i Analiz 16(4) (2004), 1–23; translation in St. Petersburg Math. J. 16(4) (2005), 609–625.Google Scholar
  13. [13]
    A. Blokhuis: Few-distance sets, CWI Tract, 7, Stichting Mathematisch Centrum, Centrum voor Wiskunde en Informatica, Amsterdam, 1984.MATHGoogle Scholar
  14. [14]
    P.J. Cameron: Problems from CGCS Luminy, May 2007, European J. Combin. 31(2) (2010), 644–648.CrossRefGoogle Scholar
  15. [15]
    Et. Bannai: New examples of Euclidean tight 4-designs, European J. Combin. 30(3) (2009), 655–667.MathSciNetCrossRefGoogle Scholar
  16. [16]
    Et. Bannai: On antipodal Euclidean tight (2e+1)-designs. J. Algebraic Combin. 24(4) (2006), 391–414.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    Et. Bannai, K. Kawasaki, Y. Nitamizu and T. Sato: An upper bound for the cardinality of an s-distance set in Euclidean space, Combinatorica 23(4) (2003), 535–557.MathSciNetCrossRefGoogle Scholar
  18. [18]
    P. Delsarte, J.M. Goethals and J. J. Seidel: Spherical codes and designs, Geom. Dedicata 6(3) (1977), 363–388.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    P. Delsarte and J. J. Seidel: Fisher type inequalities for Euclidean t-designs, Linear Algebra and its Appl. 114–115 (1989), 213–230.MathSciNetCrossRefGoogle Scholar
  20. [20]
    M. Deza and P. Frankl: Bounds on the maximum number of vectors with given scalar products, Proc. Amer. Math. Soc. 95(2) (1985), 323–329.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    A. Erdélyi et al: Higher Transcendental Functions II, (Bateman Manuscript Project), MacGraw-Hill, 1953.Google Scholar
  22. [22]
    M. Hirao, M. Sawa and Y. Zhou: Some remarks on Euclidean tight designs, J. Combin. Theory, Ser. A 118 (2011), 634–640.MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    T. Koornwinder: A note on the absolute bound for systems of lines. Nederl. Akad. Wetensch. Proc. Ser. A 79=Indag. Math. 38(2) (1976), 152–153.MathSciNetGoogle Scholar
  24. [24]
    P. Lisoněk: New maximal two-distance sets, J. Combin. Theory, Ser. A 77 (1997), 318–338.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    H. M. Möller: Kubaturformeln mit minimaler Knotenzahl, Numer. Math. 25(2) (1975/76), 185–200.Google Scholar
  26. [26]
    H.M. Möller: Lower bounds for the number of nodes in cubature formulae, Numerische Integration (Tagung, Math. Forschungsinst., Oberwolfach, 1978), 221–230, Internat. Ser. Numer. Math. 45, Birkhäuser, Basel-Boston, Mass., 1979.Google Scholar
  27. [27]
    O. R. Musin: Spherical two-distance sets, J. Combin. Theory. Ser. A 116(4) (2009), 988–995.MathSciNetCrossRefGoogle Scholar
  28. [28]
    A. Neumaier and J. J. Seidel: Discrete measures for spherical designs, eutactic stars and lattices. Nederl. Akad. Wetensch. Indag. Math. 50(3) (1988), 321–334.MathSciNetGoogle Scholar
  29. [29]
    H. Nozaki and M. Shinohara: On a generalization of distance sets, J. Combin. Theory. Ser. A 117(7) (2010), 810–826.MathSciNetMATHCrossRefGoogle Scholar
  30. [30]
    R. A. Rankin: On the closest packing of spheres in n dimensions, Ann. of Math. (2)48, (1947), 1062–1081.MathSciNetCrossRefGoogle Scholar
  31. [31]
    M. A. Taylor: Cubature for the sphere and the discrete spherical harmonic transform, SIAM J. Numer. Math. 32 (1995), 667–670.MATHCrossRefGoogle Scholar
  32. [32]
    B. Venkov: Réseaux et designs sphériques, Réseaux Euclidiens, Designs Sphériques et Formes Modulaires, Monogr. Enseign. Math., vol. 37, Enseign. Math., Gèneve, 2001, 10–86.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer Verlag 2011

Authors and Affiliations

  1. 1.Graduate School of Information SciencesTohoku UniversityAoba-ku, SendaiJapan

Personalised recommendations